Semiparametric Estimation of the Size of Oil Tanker Spills
This paper estimates the determinants of the size of oil tanker spills without dis- tributional assumptions on the error terms. We employ semiparametric estimation techniques to estimate the parameters of a sample selection model and compare them to the estimates from a sample selection model with normal errors. We nd that al- though parameter estimates are sensitive to the assumption of normality and to the semiparametric technique used. Major ndings that are qualitatively supported by all methods are: groundings and collisions result in larger spills if there is a spill, but the likelihood that there will be a spill due to a grounding or collision is very low; tanker size has only a marginal e ect on the probability of a spill and a dubious e ect on spill size; US ag tankers and new tankers have a lower probability of causing spills, compared to foreign ag and old tankers, respectively.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Newey, Whitney K & Powell, James L & Walker, James R, 1990.
"Semiparametric Estimation of Selection Models: Some Empirical Results,"
American Economic Review,
American Economic Association, vol. 80(2), pages 324-328, May.
- Newey, W.K. & Powell, J.L. & Walker, J.R., 1990. "Semiparametric Estimation Of Selection Models: Some Empirical Results," Working papers 9001, Wisconsin Madison - Social Systems.
- Mroz, Thomas A, 1987. "The Sensitivity of an Empirical Model of Married Women's Hours of Work to Economic and Statistical Assumptions," Econometrica, Econometric Society, vol. 55(4), pages 765-799, July.
- Thomas Mroz, "undated". "The Sensitivity of an Empirical Model of Married Women's Hours of Work to Economic and Statistical Assumptions," University of Chicago - Population Research Center 84-8, Chicago - Population Research Center.
- Manski, Charles F., 1975. "Maximum score estimation of the stochastic utility model of choice," Journal of Econometrics, Elsevier, vol. 3(3), pages 205-228, August. Full references (including those not matched with items on IDEAS)
When requesting a correction, please mention this item's handle: RePEc:wpa:wuwpot:0504005. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (EconWPA)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.